Hail, Furnas
- When
- May 22, 4:10 PM CST
- Where
- Furnas County, Wilsonville
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.250, -97.500
One of the worst severe weather outbreaks in recent years struck south-central Nebraska the afternoon and evening of May 22. No less than 17 different tornadoes rolled across south-central Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
One of the worst severe weather outbreaks in recent years struck south-central Nebraska the afternoon and evening of May 22. No less than 17 different tornadoes rolled across south-central Nebraska. Dozens of homes were damaged and a few completely destroyed. Over 250 center irrigation pivots were damaged or destroyed in south-central Nebraska alone. Large hail and strong straight-line winds of up to 80 mph also wreaked havoc on the region. Several million dollars in property damage was reported. Hundreds of power poles were snapped resulting in dozens of miles of downed electrical line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 1:18 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 218 PM CDT SAT MAY 22 2004 .SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA. .LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS DOWN. SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY SMALL CHANCES FOR PRECIP IN THE AREA. TIMING AND STRENGTH OF WAVES IN FLOW UNCERTAIN. WILL CONTINUE LOW POPS MONDAY AFTERNOON TO WEDNESDAY. WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM TRIES TO ORGANIZE ON WEST COAST. MODELS ARE TRYING TO GET HANDLE ON NEXT SYSTEM. MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/KISNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 PM CDT SAT MAY 22 2004 NEZ039>041-046>049-060>064-072>077-082>087-231200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 326 PM CDT SAT MAY 22 2004 ...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM. EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND NORTH OF HIGHWAY 6. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY TUNDED FOR LATER STATEMENTS. KSZ005>007-017>019-231200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 326 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO DISSIPATE QUICKLY AFTER DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON. T
The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
21 hail, 19 tornado, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
73 mph winds were also reported in the city of Gothenburg at about the same time. One building in town sustained major damage.
A brief tornado was reported south of Beaver City. About a dozen power poles were blown down.
A tornado traveled a 3 mile path in southeast Furnas county and was witnessed by many people. One farmstead sustained damage to several outbuildings but the house did not have significant damage. A little farther down the road a tractor and six row planter were overturned on top of a car.
A tornado set down briefly in far southwest Franklin county near Stamford and damaged a mobile home and upset several irrigation systems.
A brief tornado was reported north of Orleans
A tornado was reported by a storm chaser. It was down only briefly.
A tornado set down briefly in northeast Franklin county and snapped a few power poles.
A tornado occurred in northwest Webster county. A machine shed was damaged. There was extensive tree damage near the tornado's path.
A storm chaser reported a brief tornado northwest of Hebron.
A tornado traveled 8 miles and damaged 6 farmsteads. One house was hit by the tornado. Damage was so severe; the owners burnt the 120 year old house. A machine shed was destroyed toward the end of the tornadoes path. Three semi-trucks were stacked on top of each other at one site. Several center pivot systems were destroyed.
A tornado traveled a 7 mile path in southeast Adams county and produced some damage, mainly to center pivot systems.
A tornado sat down south of Pauline and traveled northeast. It crossed into Clay county to the east of Pauline.
A tornado dropped east of Bruning and crossed into Fillmore county.
A tornado that exited Thayer county moved across a part of southeast Fillmore county. The tornado struck one farmstead and dislodged the house from its foundation. It also damaged several outbuildings.
A tornado was reported by volunteer firemen and storm chasers on Highway 74 just west of Fairfield. The chasers wind equipment recorded a wind gust just over 105 mph.
A large tornado moved out of Adams county and into central Clay county. Approximately 15 residences were hit by the tornado. Thirty-eight cars of a forty-nine car Union Pacific train were derailed southeast of Glenvil. Over 100 center irrigation pivots were damaged or destroyed across Clay County.
A pair of tornadoes was reported just northeast of the old Bruning airfield. The first tornado traveled north and struck one farmstead and dislodged the house from its foundation. The owner of property withstood the first tornado only to see the second tornado pass just southeast of his house. The second tornado hit another farmstead just to the east and damaged several outbuildings.
A tornado set down east of Benedict and power poles were snapped and a machine shed was severely damaged.
Straight-line winds from the rear flank downdraft of a supercell thunderstorm in Clay county rushed across Fillmore county. Damage was widespread across the county with over 50 center irrigation pivots damaged or destroyed. Minor structure damage and major tree damage was common.
Straight-line winds of up to 80 mph overturned or damaged over 50 pivots in northeast Buffalo county.
A tornado traveled north from near Byron to just south of Deshler. Fortunately the tornado remained in primarily unpopulated areas.
A small tornado was reported in southeast Thayer county. This was the final tornado of the day in south-central Nebraska. Damage was limited to trees, power poles and center pivot irrigation systems.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403005, 5403006, 5403007, 5403008, 5403009, 5403010, 5403011, 5403012, 5403013, 5403014, 5403015, 5403016, 5403017, 5403018, 5403019, 5403020, 5403021, 5403100, 5403101, 5403102, 5403103, 5403104, 5403108, 5403105, 5403106, 5403107, 5403109, 5403112, 5403113, 5403111, 5401938, 5403110, 5401939, 5401940, 5401941, 5401942, 5401944, 5401943, 5401945, 5401947, and more.